West Virginia, 2004

High Wind in West Virginia, December 7, 2004

December 7, 2004 · NWS RLX · 5 events in 5 counties and zones

Weakening showers along a strong cold front helped enhance the surface wind gusts. Gusts of 40 to 60 mph likely occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Weakening showers along a strong cold front helped enhance the surface wind gusts. Gusts of 40 to 60 mph likely occurred. Damaged was limited to fallen trees or branches. A few power outages and blocked roads were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 7, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 7, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EST TUE DEC 7 2004

.AVIATION...

STRONG SURFACE LOW PRESSURE OVER WESTERN LOWER MICHIGAN IS EXPECTED
TO BRING VERY STRONG AND GUSTY WINDS TO THE REGION OVER THE FIRST 6
TO 12 HOURS OF THE FORECAST.  THE MAIN AREA OF LOW CLOUDS AND RAIN
HAS MOVED OUT OF THE AREA NOW THAT THE WARM FRONT IS TO THE NORTH.
IN THE WARM SECTOR...CEILINGS HAVE RAISED OR DISSIPATED.  A COLD
FRONT WILL BE SLIDING ACROSS THE REGION THIS AFTERNOON WITH
REINFORCING SHOT COMING FOR THE EVENING.  SHOWERS MAY DEVELOP WITH
THESE FRONTAL BOUNDARIES AND WHICH WILL LOWER CEILING AND HELP MIX
THE STRONGER WINDS ALOFT TO THE SURFACE.  THE RADAR IS SHOWING WINDS
AROUND 50 TO 60 KTS AT 3000 TO 4000 FEET.

ONCE THE REINFORCING SHOT OF COOL AIR ARRIVES THIS EVENING...CEILING
WILL FALL DOWN TOWARD MVFR RANGE WITH A SOLID OVERCAST DECK EXPECTED
TO FORM WITH THE LOW LEVEL WESTERLY FLOW.  THE WINDS SHOULD ALSO
BEGIN TO DIE DOWN AS WELL WITH THE STORM SYSTEM MOVING INTO NY.  THE
NORTHWEST FLOW AND COLD ADVECTION BEHIND THE SYSTEM WILL KEEP THE
MVFR CEILINGS INTO THE MORNING HOURS BEFORE FINALLY LIFTING AS THE
MOISTURE BECOMES SHALLOWER AND THE TEMPERATURES ALOFT BEGIN TO WARM.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1115 AM EST TUE DEC 7 2004

..UPDATED TO ADD THE WIND ADVISORY TO THE WARNING SECTION...

SHORT TERM (REST OF TODAY)...

WARM FRONT HAS LIFTED NORTH OF THE REGION AND THE MAIN BAND OF RAIN
HAS MOVED INTO PA AND EAST OF THE MOUNTAINS.  THE WARMER AIR HAS
SHOT NORTHWARD WITH CRW PUSHING 70 AT 11 AM.  HAVE MADE ADJUSTMENTS
TO THE POP GRIDS TO LOWER DOWN TO CHANCE AS THE SHOWERS WILL BE
SCATTERED IN NATURE.  THE BEST CHANCE FOR SHOWERS WILL LIFT OFF TO
THE NORTHEAST WITH THE SHORTWAVE OVER CENTRAL OHIO INTO NRN PA...BUT
SOUTHWARD ALONG THE COLD FRONT SHOWERS ARE STILL POSSIBLE.  FOR THE
TEMPERATURES TODAY HAVE RAISED VALUES AROUND 5 DEGREES ACROSS THE
AREA AS THE WARMER AIR IS SURGING IN.  THE COLD FRONT SHOULD CROSS
THE REGION BETWEEN 18Z AND 22Z.  THE WIND ADVISORY REMAINS IN EFFECT
AS STRONG WINDS ALOFT AROUND 60 KTS AT 3000 FEET SHOULD MIX DOWN
THIS AFTERNOON ALONG A BEHIND THE FRONTAL PASSAGE.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 658 AM EST TUE DEC 7 2004

AVIATION...

A SHORT BREAK FROM THE RAIN HAS BEEN NOTICED OVER THE PAST SEVERAL
HOUR...BUT IT IS NOW COMING BACK IN MORE INTENSE THAN BEFORE.
LIGHTNING ACTIVITY HAS REMAINED WELL TO OUR SOUTH.  WINDS WILL BE
THE MAIN DILEMMA THROUGH THE DAYLIGHT HOURS TODAY...OUT AHEAD AND
NEAR THE COLD FRONT THAT WILL BE SWEEPING ACROSS TOWARDS THIS
EVENING.  AFTER THE PASSAGE OF THE COLD FRONT...CEILINGS BECOME A
LITTLE MORE DIFFICULT.  HAVE ONLY LOWERED CEILINGS SLIGHTLY...AND
KEPT VIS RELATIVELY HIGH.  TRIED TO PLAY MORE CLOUD COVER AND SLOWER
EXIT FOR NORTHERN SITES.  NO CLEAR SKIES WITH THIS FORECAST
ISSUANCE...BUT MAINLY MVFR TO VFR CONDITIONS EARLY TODAY.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST TUE DEC 7 2004

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

GFS SUGGEST ANOTHER LOW PRESSURE SYSTEM DIGS IN FROM CANADA INTO THE
UPPER MISSISSIPPI RIVER VALLEY AND OVER THE GREAT LAKES THURSDAY AND
FRIDAY. GFS SHOWS A STRONG SYSTEM WHICH PULLS MOISTURE NORTH OVER
THE AREA INCREASING CHANCES OF PRECIP LATE THURSDAY AND FRIDAY.
ECMWF MODEL LOW PRESSURE DIGS FURTHER SOUTH INTO THE OHIO VALLEY
FRIDAY NIGHT...AND ACROSS THE AREA ON SUNDAY.

LIQUID PRECIP WILL START OVER THE SOUTHERN SECTIONS...THEN 850HPA
TEMPERATURES DROP TO AROUND -4 DEGREES C FRIDAY NIGHT BRINGING A
TRANSITION OF MIXED PRECIP FRIDAY NIGHT...BECOMING MOSTLY SNOW
OVERNIGHT AND SATURDAY MORNING. SOME FLURRIES COULD STILL BE SEEN
OVER THE EASTERN MOUNTAINS THROUGH SATURDAY NIGHT. PRECIP TURNS TO
LIQUID SUNDAY AND BACK TO SNOW SUNDAY NIGHT AND MONDAY.

LONG RANGE GFS DEPICTS A SHORT WAVE BEHIND THE AFOREMENTIONED LOW
ACROSS THE SAME TRAJECTORY MAINTAINING CHANCES OF PRECIP MONDAY
THROUGH TUESDAY. NO BIG CHANGES IN TEMPERATURES GRIDS. WENT SIMILAR
TO MEX GUIDANCE WITH LITTLE VARIATIONS ACCOUNTING FOR CLOUDS
INTERACTION THROUGH THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
WVZ005>011...WVZ014...WVZ017...WVZ019>020.

WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES WVZ013...
WVZ015>016...WVZ018...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES VAZ003>004.

KY...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
KYZ101>103...KYZ105.

OH...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

&&

AVIATION...ESS
Hazardous weather outlook, Dec 6, 6:50 PM EST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EST MON DEC 6 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-071000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-
GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
650 PM EST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WE WILL BE WATCHING RAINFALL AMOUNTS OVERNIGHT INTO TUESDAY.  ONE
HALF INCH TO PERHAPS AN INCH IS FORECAST.  THIS IS BELOW FLASH FLOOD
GUIDANCE VALUES BUT NOT BY MUCH.  RAINFALL ANY HEAVIER THAN EXPECTED
MAY WARRANT A WATCH OR WARNING.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG
GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO
CROSS THE AREA.  PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN
THESE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ003-004-WVZ033-071000-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
650 PM EST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BUCHANAN AND DICKENSON COUNTIES
IN SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY IN WEST VIRGINIA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TUESDAY.  UP TO AN INCH
RAINFALL...LOCALLY A BIT MORE...HAS BOUGHT SOME STREAMS UP.  ANOTHER
ONE HALF TO POSSIBLY ONE INCH RAINFALL IS FORECAST OVERNIGHT INTO
TUESDAY.  THIS COULD BRING STREAMS OUT OF THEIR BANKS AND PUT WATER
ON ROADS.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG
GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO
CROSS THE AREA.  PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN
THESE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cabell

When
December 7, 1:00 PM EST to 4:00 PM EST
Where
Cabell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 7, 1:00 PM EST to 4:00 PM EST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

High Wind, Mason

When
December 7, 1:00 PM EST to 4:00 PM EST
Where
Mason forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

High Wind, Putnam

When
December 7, 1:00 PM EST to 4:00 PM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

High Wind, Wayne

When
December 7, 1:00 PM EST to 4:00 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425948, 5425949, 5425950, 5425951, 5425952.